Thunderstorm Wind, Chester
- When
- July 10, 3:25 PM EST
- Where
- Chester County, Kennett Square
- Measured
- 61 kt (70 mph)
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.850, -75.717
A severe thunderstorm toppled trees, telephone poles and damaged two mushroom houses. The aluminum roofs of two mushroom houses were torn away.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A severe thunderstorm toppled trees, telephone poles and damaged two mushroom houses. The aluminum roofs of two mushroom houses were torn away. The debris from one house blew down one street and wrapped itself around a couple of poles. The wall of one mushroom house collapsed. There were workers inside the building, but they escaped without any serious injuries. A tractor trailer was knocked on its side. Several large trees were uprooted and took down wires along Pennsylvania State Route 82. Several pine trees that were knocked over onto wires caught fire. One park bench was crushed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 10, 2:55 PM EST, 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 355 PM EDT TUE JUL 10 2001 ADVANCING COLD FRONT FROM THE NORTH AND WEST IS TRIGGERING SHOWERS AND THUNDERSTORMS ACROSS A GOOD PORTION OF THE CWA LATE THIS AFTERNOON. ENTIRE CWA UNDER A SEVERE THUNDERSTORM WATCH UNTIL 900 PM. HAVE INTRODUCED AN "INTO THIS EVENING" PERIOD WITH LIKELY POPS IN SE PA AND ADJACENT AREAS OF SOUTHERN NJ TO ACCOUNT FOR IMMINENT SHOWER AND THUNDERSTORM ACTIVITY. 50 POPS OTHER LOCATIONS DURING THE OVERNIGHT PERIOD WITH SECOND ROUND OF SHOWERS AFTER MIDNIGHT AND INTO THE MORNING HOURS AS SHORT WAVE MOVES ACROSS CWA. WITH NO SOLAR ENERGY TO DESTABLIZE THE ATMOSPHERE...DON/T EXPECT SEVERE CONDITIONS FROM ANY THUNDERSTORMS WHICH MAY DEVELOP AFTER MIDNIGHT. AFTER A FEW LINGERING SHOWERS WED MORNING...SKIES WILL BECOME PARTLY SUNNY. CANNOT RULE OUT ONE OR TWO INSTABILITY SHOWERS BUT DON/T THINK THEY WILL BE WIDESPREAD ENOUGHT TO MENTION IN THE FORECAST. NORTHWEST WINDS WILL ALSO PICK UP A LITTLE IN THE 10 TO 15 MPH RANGE. WED NIGHT LOOKS FAIR BUT ANOTHER SHORT WAVE APPROACHING FROM THE WEST MIGHT PRODUCE A FEW SHOWERS LATE THUR BUT DUE TO UNCERTAINTY IN THE M1ODELS HAVE NOT MENTIONED SHOWERS IN THE FCST. HAVE FOLLOWED FWC/MAV TEMPS IN THIS FCST. KDOX 88D DOWN UNTIL FURTHER NOTICE. .PHI...SVR TSTM WATCH ALL ZONES UNTIL 9 PM. MIKETTA
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-110000- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 1040 AM EDT TUE JUL 10 2001 ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND EVENING... A SOUTHWESTERLY FLOW OF WARM HUMID AIR WILL CONTINUE TO DESTABILIZE THE ATMOSPHERE THIS AFTERNOON AND EVENING. A COLD FRONT LOCATED IN NORTHERN PENNSYLVANIA LATE THIS MORNING WILL TRIGGER SHOWERS AND THUNDERSTORMS AS IT MOVES SOUTH AND EAST THROUGH THE REGION THIS AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD BE SEVERE. THE MAIN THREAT WILL BE STRONG GUSTY WINDS...ALTHOUGH HAIL AND FREQUENT CLOUD TO GROUND LIGHTNING ARE POSSIBLE AS WELL. SHOWERS AND THUNDERSTORMS ARE EXPECTED IN THE SOUTHERN POCONO MOUNTAIN AREA OF EASTERN PENNSYLVANIA AND ADJACENT AREAS OF NORTHWESTERN NEW JERSEY THIS AFTERNOON. AS THE COLD FRONT MOVES SOUTH AND EAST...THUNDERSTORM ACTIVITY IS EXPECTED TO DEVELOP OVER SOUTHEASTERN PENNSYLVANIA...SOUTHERN NEW JERSEY AND THE DELMARVA DURING THE EVENING HOURS. SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. TUNE TO NOAA WEATHER RADIO OR OTHER LOCAL MEDIA FOR FUTURE STATEMENTS...AS WELL AS FOR ANY WATCHES OR WARNINGS THAT MAY BE ISSUED. ADDITIONAL WEATHER INFORMATION CAN ALSO BE OBTAINED BY VISITING OUR WEB SITE BY TYPING IN LOWER CASE WWW.NWS.NOAA.GOV/ER/PHI. JJM :
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>026-PAZ054-055- 060>062-067>071-110100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 145 PM EDT TUE JUL 10 2001 ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR EASTERN PENNSYLVANIA ...MUCH OF NEW JERSEY EXCEPT THE NORTHEAST...DELAWARE...AND NORTHEASTERN MARYLAND UNTIL 900 PM EDT... THE SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE FOLLOWING COUNTIES: IN PENNSYLVANIA BERKS...BUCKS...CARBON...CHESTER...DELAWARE...LEHIGH...MONROE... MONTGOMERY...NORTHAMPTON...AND PHILADELPHIA. IN NEW JERSEY ATLANTIC...BURLINGTON...CAMDEN...CAPE MAY...CUMBERLAND... GLOUCESTER...HUNTERDON...MERCER...MIDDLESEX...MONMOUTH... MORRIS...OCEAN...SALEM...SOMERSET...SUSSEX...AND WARREN. IN DELAWARE KENT...NEW CASTLE...AND SUSSEX. IN MARYLAND CECIL...KENT...QUEEN ANNE/S...CAROLINE...AND TALBOT. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THE DEVELOPMENT OF THUNDERSTORMS WHICH CONTAIN DAMAGING WIND IN EXCESS OF 55 MPH AND HAIL 3/4 INCH OR GREATER IN DIAMETER IN AND CLOSE TO THE WATCH AREA. FREQUENT LIGHTNING AND VERY HEAVY RAIN MAY ALSO ACCOMPANY ANY THUNDERSTORMS. ADVANCE PLANNING DURING A WATCH IS ESSENTIAL. PERSONS SHOULD KNOW WHERE TO GO AND WHAT TO DO IN THE EVENT A SEVERE WEATHER WARNING IS ISSUED. REPORT SEVERE WEATHER TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO RELAY Y"OUR INFORMATION TO THE NATIONAL WEATHER SERVICE.
The Philadelphia radar (KDIX), 112 km away, was scanning. The volume nearest the first event began at 20:23 UTC.
1 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Pennsylvania in 2001Every state in 2001This day in weather historyWarnings in Pennsylvania, July 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5260299.